Alert archive / California / High Wind Warnings in 2006

High Wind Warning 7, NWS Las Vegas, NV

September 19, 2006Inyo County, California

NWS Las Vegas, NV issued this high wind warning at Sep 19, 2006, 12:52 PM PDT for Inyo County, California. It took effect at Sep 19, 2006, 5:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2006, 12:52 PM PDT (19:52 UTC)
In effect from
Sep 19, 2006, 5:00 PM PDT
Expired
Sep 19, 2006, 11:55 PM PDT
In force
7 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4316 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 191952
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1252 PM PDT TUE SEP 19 2006

CAZ519-520-200400-
/O.NEW.KVEF.HW.W.0007.060920T0000Z-060920T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
1252 PM PDT TUE SEP 19 2006

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY. 

A STRONG AREA OF LOW PRESSURE WILL MOVE ACROSS NORTHERN AND
CENTRAL NEVADA THIS EVENING WITH STRONG SOUTHWEST TO WEST WINDS.
SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS TO OVER 70 MPH ARE
EXPECTED ON THE EAST SLOPES OF THE SIERRA AND ALONG THE WESTERN
FOOTHILLS IN THE OWENS VALLEY. SOUTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE POSSIBLE INTO THE CENTRAL PORTIONS OF THE
OWENS VALLEY AS WELL. THE STRONGEST WINDS ARE EXPECTED ALONG THE
EASTERN SLOPES OF THE SIERRA WITH POSSIBLE ENHANCEMENT AT THE
MOUTH OF WEST TO EAST ORIENTED CANYONS.

DRIVERS TRAVELING ALONG HIGHWAY 168 BETWEEN BISHOP AND
ASPENDELL...ONION VALLEY ROAD WEST OF INDEPENDENCE AND ALONG
HIGHWAY 395 SHOULD BE PREPARED FOR VERY STRONG WINDS WHICH CAN
MAKE DRIVING VERY DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. 

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE.

$$
3 follow-up statements
000 
WWUS75 KVEF 200041
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
541 PM PDT TUE SEP 19 2006

CAZ519-520-200400-
/O.CON.KVEF.HW.W.0007.000000T0000Z-060920T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
541 PM PDT TUE SEP 19 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. 

SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS TO OVER 70 MPH WILL
LIKELY DEVELOP THIS EVENING AND OVERNIGHT ALONG THE EAST SLOPES
OF THE SIERRA...AND POSSIBLY DOWN INTO AREAS OF THE WESTERN
FOOTHILLS OF THE OWENS VALLEY. THE MOST FAVORABLE TIME FOR THE
HIGHEST WINDS IS BETWEEN 7 PM AND MIDNIGHT AND GUSTS OVER 70 MPH
SHOULD GENERALLY BE CONFINED TO AREAS ABOVE 4500 FEET. STRONG
WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
INTO THE CENTRAL PART OF THE OWENS VALLEY...INCLUDING HIGHWAY
395...WITH ENHANCED SPEEDS UP TO 55 MPH POSSIBLE AT THE MOUTH OF
WEST TO EAST ORIENTED CANYONS.

DRIVERS ALONG HIGHWAY 168 BETWEEN BISHOP AND ASPENDELL...ONION
VALLEY ROAD WEST OF INDEPENDENCE AND ALONG HIGHWAY 395 SHOULD BE
PREPARED FOR VERY STRONG WINDS WHICH CAN MAKE DRIVING VERY
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE.

$$

JGA
000 
WWUS75 KVEF 200403
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
903 PM PDT TUE SEP 19 2006

CAZ519-520-200700-
/O.CON.KVEF.HW.W.0007.000000T0000Z-060920T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
903 PM PDT TUE SEP 19 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. 

A WEATHER SPOTTER IN ASPENDELL REPORTED WINDS GUSTING UP TO 50 MPH
AROUND 8 PM AND AUTOMATED WIND SENSORS HAVE RECORDED GUSTS UP TO
49 MPH IN THE FOOTHILLS WEST OF INDEPENDENCE. SUSTAINED WINDS OF
40 MPH WITH GUSTS TO OVER 70 MPH WILL REMAIN A THREAT DURING THE
LATE EVENING AND OVERNIGHT ALONG THE EAST SLOPES OF THE
SIERRA...AND POSSIBLY DOWN INTO AREAS OF THE WESTERN FOOTHILLS OF
THE OWENS VALLEY. THE MOST FAVORABLE TIME FOR THE HIGHEST WINDS
WILL BE UNTIL MIDNIGHT AND GUSTS OVER 70 MPH SHOULD GENERALLY BE
CONFINED TO AREAS ABOVE 4500 FEET. STRONG WEST WINDS OF 25 TO 35
MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED INTO THE CENTRAL PART OF
THE OWENS VALLEY...INCLUDING HIGHWAY 395...WITH ENHANCED SPEEDS UP
TO 55 MPH POSSIBLE AT THE MOUTH OF WEST TO EAST ORIENTED CANYONS.

DRIVERS ALONG HIGHWAY 168 BETWEEN BISHOP AND ASPENDELL...ONION
VALLEY ROAD WEST OF INDEPENDENCE AND ALONG HIGHWAY 395 SHOULD BE
PREPARED FOR VERY STRONG WINDS WHICH CAN MAKE DRIVING VERY
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE.

$$

JGA
000 
WWUS75 KVEF 200655
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1155 PM PDT TUE SEP 19 2006

CAZ519-520-200800-
/O.CAN.KVEF.HW.W.0007.000000T0000Z-060920T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
1155 PM PDT TUE SEP 19 2006

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE HIGH
WIND WARNING. AUTOMATED WIND SENSORS SHOWED THAT DOWNSLOPE WINDS
WERE DECREASING IN THE WESTERN FOOTHILLS OF THE OWENS VALLEY
SINCE 10 PM AND HIGH WINDS ARE NO LONGER EXPECTED ALONG THE EAST
SLOPES OF THE SIERRA OR IN THE OWENS VALLEY THE REST OF THE NIGHT.

PEAK WIND GUSTS UP TO 51 MPH WERE RECORDED IN THE FOOTHILLS WEST
OF INDEPENDENCE BETWEEN 7 PM AND 8 PM AND A PEAK GUST OF 50 MPH
WAS REPORTED AT ASPENDELL DURING THE SAME PERIOD. NORTH WINDS OF
10 TO 20 MPH WILL SPREAD DOWN THE OWENS VALLEY OVERNIGHT.

$$

JGA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Sep 19, 10:17 AM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 19, 10:17 AM PDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1017 AM PDT TUE SEP 19 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEVADA
TODAY AND TONIGHT RESULTING IN BREEZY CONDITIONS ACROSS MUCH OF THE
AREA. THIS WILL BE FOLLOWED BY COOLER TEMPERATURES WEDNESDAY THROUGH
FRIDAY UNDER A DRY NORTHWEST FLOW ALOFT. ANOTHER SYSTEM IS EXPECTED
TO MOVE INTO THE AREA THIS WEEKEND KEEPING TEMPERATURES BELOW
NORMAL.
&&

.UPDATE...SENT AN UPDATE TO THE FORECAST BASED ON LATEST SATELLITE
IMAGES SHOWING SMOKE DRIFTING INTO THE WEST AND NORTHWEST CWA FROM
FIRES IN SOUTHERN CALIFORNIA. THE SMOKE CAN BE SEEN VISUALLY ALONG
THE WESTERN EDGE OF THE LAS VEGAS VALLEY AND EXPECTED SOUTHERLY
WINDS TODAY SHOULD KEEP THE MAIN PLUME WEST AND NORTHWEST OF THE
VALLEY. LEFT THE TEMPERATURE FORECAST ALONE AS INCOMING STORM SYSTEM
SHOULD ALLOW FOR MORE EFFICIENT MIXING OF WARMER AIR ALOFT TO THE
SURFACE.

.PREVIOUS DISCUSSION...300 AM PDT...
.SHORT TERM...PACNW TROUGH CONTINUING TO DIG SOUTHEAST THIS MORNING
AND WILL BE CROSSING OVER NORTHERN NEVADA THIS AFTERNOON AND
OVERNIGHT. BOTH NAM/GFS IN AGREEMENT ON THIS FEATURE AND TIMING
DURING THE SHORT TERM...ALTHOUGH GFS REMAINS THE SLIGHTLY STRONGER
OF THE TWO. AS TROUGH SHIFTS EAST...INCREASE GRADIENTS TO FORM TODAY
WITH THE STRONGEST WINDS LOOKED FOR OVER THE NORTHERN PORTION OF THE
CWA. MAIN CONCERN WILL BE FIRE WEATHER...SEE DISCUSSION BELOW. AS
TROUGH SHIFTS EAST TONIGHT...NORTHWEST FLOW TO THEN BE OVER THE CWA
THROUGH THE REMAINDER OF THE SHORT TERM FOR COOL AND DRY CONDITIONS.
ANOTHER FEATURE OF NOTE HOWEVER AS DEPICTED BY THE MODELS AND AS
SEEN IN THE WATER VAPOR IS LOW CIRCULATION OFF THE SOUTHERN
CALIFORNIA COAST. THIS LOW IS PROGGED TO ENHANCE A NORTHWARD
MOISTURE PUSH ACROSS NORTHERN BAJA BY 12Z WEDNESDAY BUT AS NORTHERN
TROUGH SHIFTS EAST AND NORTHWEST FLOW ALOFT MOVES OVER THE
AREA...ANY MOISTURE ASSOCIATED WITH THIS LOW TO BE SHUNTED TO THE
SOUTH AND EAST OF SOUTHERN NEVADA AND SHOULD NOT BE OF ANY CONCERN.
UNDER THE NORTHWEST FLOW...TEMPS TO BE BELOW NORMAL BOTH WEDNESDAY
AND THURSDAY.

.LONG TERM...MODELS HAVE ALL SEEMED TO FAVOR A SHIFT IN THE LONG
TERM PATTERN FROM PREVIOUS RUNS SHOWING A RIDGE BUILDING IN OVER THE
WEEKEND TO A SECONDARY LOW DROPPING DOWN THE LEE OF THE ROCKIES AND
DIGGING THE TROF FROM EARLIER IN THE WEEK BACK TO THE SOUTHWEST OVER
THE CWA. CONDITIONS WILL REMAIN DRY AND COOLER THAN NORMAL THROUGH
THE EXTENDED. FRIDAY AND SATURDAY WILL SEE A SLIGHT INCREASE IN MID
LEVEL MOISTURE AS THE MAIN LOW PASSES TO OUR NORTHEAST LEADING TO
PERHAPS SOME LOW END PARTLY CLOUDY CONDITIONS OVER NORTHERN AND
EASTERN PORTIONS OF THE CWA. HAVE DROPPED TEMPERATURES A FEW DEGREES
FRIDAY-SUNDAY AS THE LOW PUSHES A SURFACE COLD FRONT THROUGH FRIDAY
AFTERNOON INTO SATURDAY.
&&

.FIRE WEATHER...SOUTHWEST WINDS AT THE SURFACE WILL BE INCREASING
TODAY AS THE TROUGH MOVES ACROSS NORTHERN NEVADA.  ALTHOUGH THE
TROUGH WILL BE WEAKER THAN THE LAST SYSTEM...WINDS ARE STILL
EXPECTED TO MEET THE GUST CRITERIA OF 35 MPH BY LATE AFTERNOON AND
INTO THE EARLY EVENING. THIS ALONG WITH LOW RELATIVE HUMIDITIES WILL
ALLOW FOR THE CONTINUATION OF THE RED FLAG CONDITIONS FOR TODAY. THE
FIRE WEATHER WATCH FOR NORTHWEST ARIZONA HAS BEEN CANCELLED. WINDS
WILL LIKELY INCREASE BY LATE AFTERNOON...BUT WIDESPREAD GUSTS TO
OVER 35 MPH ARE NOT EXPECTED AT THIS TIME. HOWEVER CONDITIONS SHOULD
BE MONITORED DURING THE DAY AS LOCAL GUSTS WILL SEEN AND MINIMUM
HUMIDITIES WILL BE BELOW 15 PERCENT THIS AFTERNOON.
&&

.AVIATION...ANOTHER STRONG TROUGH WILL PASS TO THE NORTH OF THE AREA
THIS AFTERNOON AND NIGHT. THIS WILL LEAD TO STRENGTHENING SOUTH TO
SOUTHWEST WINDS IN THE AFTERNOON FOR MOST CORRIDORS WITH WIND GUSTS
EXPECTED TO REACH 25-30 KTS. TAFS AND TWEBS ADEQUATELY DESCRIBE
EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...RED FLAG WARNING FOR FIRE ZONES 460 THROUGH 465
.AZ...NONE.
.CA...NONE.

SALMEN/JENSEN/MOSES

HTTP://WEATHER.GOV/LASVEGAS

Nearby

High Wind Warnings in California, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.